by David L. Cram, M.D.
More About David...
I have had Parkinson's disease (PD) for over 10 years.
On first receiving the diagnosis, I was fearful, depressed and worried about my future.
These are common initial reactions to PD. I also remember clearly how angry I felt inside
when my neurologist informed me that I would now need to take pills for the rest of my
life. Having to take potentially toxic drugs every day for the rest of my life was hard to
accept. It didn't help that I was a physician with first-hand knowledge about drugs and
their potential side effects.
Unfortunately, at least for now, effectively treating
most people with PD does mean taking drugs for the rest of ones life. Medications for PD
are analogous to insulin for a diabetic-the must be taken daily and with a precise dosing
schedule. Fortunately there are medications that can provide dramatic relief from the
symptoms of PD. They are essential for lost body functions and they can help the afflicted
Just as people vary widely in PD symptoms and course,
they also vary in their responses to drug treatment. There is no "one size fits
all" treatment for PD. Some people do well with a particular drug whereas others may
not be able to take the drug at all; or they find that the drug does little to alleviate
their symptoms. It is important to work closely with your doctor, letting him or her know
how you are reacting to and tolerating your drugs in the dosages selected. Together you
should be able to find the right combination of medications that works for
I would like to share with you some things I have
learned over the past ten years about taking PD medications. For some of you this may not
be new information, but it should serve as a good reminder. These helpful tips include the
PD drugs are usually introduced in low doses and
gradually increased over time. Remember, PD drugs often take several months to develop
their full therapeutic effects and you need to be patient.
Don't stop taking your medications or abruptly change
your dosage without talking with your doctor first.
Sometimes side effects are caused by drugs you are
taking for other medical conditions. In this case your drug regimen may simply need
One of the most common side effects from PD drugs is
nausea. Nausea is also a symptom of PD itself. For many the nausea on starting a PD
medication is the reason the drug is stopped, possibly prematurely. I experienced
significant nausea from nearly all the PD medications I have taken. It should be
emphasized that for many people, over time, this troublesome drug induced side effect will
lessen or disappear altogether Again, try to be patient and don't discontinue the drug
unless the nausea is unbearable or your doctor advises it be stopped. Don't give in too
To reduce my almost daily nausea ,worse in the
morning, I walked, took the drug with a glass of juice, ate a few crackers, or drank
ginger ale. After several months the nausea subsided and I was able to comfortably
continue with the offending drug as prescribed by my doctor.
To achieve the best results from Sinemet
(carbidopa/levodopa), take the drug at least one hour before or one-hour after meals; in
other words on an empty stomach. This increases the absorption of this medication.(Talk to
your doctor about low protein meals.) Absorption is also reduced by an acid stomach. If
this occurs chew an antacid before taking the Sinemet. Most of the other PD medications
are not affected by these findings.
Take your medications precisely on time. Missing a
dose by as little as 15 to 30 minutes can result in a sudden "off" period which
may last for hours. If you have missed a Sinemet dose by 30 minutes or less, chewing the
tablets (tastes like chalk) can sometimes hasten the benefits. Perhaps this is because of
more rapid absorption through the lining of the mouth. Do not chew Sinemet CR or the other
Don't try to make up for missed doses. If you missed
a dose by an hour or more, don't double your dosage to try and make up. It will only
increase side effects.Take your regular dosage and get back on schedule.
Carry your medications with you at all times and keep
a few doses, a can of juice, and a few crackers in your car...If you get stuck in traffic
having an extra dose on hand can mean you will be able to take your dose on time.
If at times you feel your condition is worsening,
don't immediately increase your medications. Many times the worsening is temporary and
disappears after a few days. If you increase your dosage prematurely you may find reducing
the dose again difficult as the body adjusts to the increase.
Drink lots of water. Parkinson's medications will
tend to dry you out. Water aids kidney function that can flush out drug byproducts and
keeps things moving by increasing bowel activity. This helps constipation. See if your
medications don't work better when you increase your liquid intake.
Find a pharmacist who will keep track of all your
drugs and will be alert to dangerous drug interactions.
Keep a typed list of all your medications with the
doses and times taken in your wallet or purse. Keep the list current. Join Medic Alert for
a Medic Alert bracelet which becomes important in case of an emergency.(Call 800-432-5378)
Read and learn as much as you can about your
medications and know the side effects.Report any changes in your condition to your
doctor.Comply with regular laboratory tests especially if you are taking Tasmar.
This may be somewhat controversial but be on the
alert for generic drugs that may not be as potent as the more expensive brand names. Some
generic drugs, manufactured in foreign countries, may not come under the same quality
control standards as the same drugs produced in this country by a well-known company.
Although more expensive (and possibly not covered as completely by your insurance), if you
think one of your medications is not working as well as expected consider trying the brand
name drug. See if you don't get a better therapeutic response. I recently discovered this
when I went from the generic carbidopa/levodopa 25/100 to the brand name Sinemet 25/100.
Don't get discouraged if you find a medicine is not
helping you or is causing side effects. Work closely with a neurologist who can often
adjust doses in a precise manner so that your medications act in concert to help relieve
David L. Cram, M.D. was
diagnosed with Parkinson's Disease in 1989. Consequently, he retired early from his
practice as a dermatologist. Since his retirement, he has written two books. Dr.
Cram is the author of Understanding
Parkinson's Disease: A Self-Help Guide (Addicus Books, 1999).
© 2000 David Cram, MD, and Addicus Books. All rights
reserved. Reprinted with Permission.